Texas, 2005

Flash Flooding and Hail in Texas, May 27 to 28, 2005

May 27 to 28, 2005 · NWS MAF · 9 events in 5 counties and zones

Scattered strong to severe thunderstorms produced locally heavy rainfall and large hail across portions of the Trans Pecos and the southern Permian Basin regions of west Texas. Hail up to the size of quarters was reported with the strongest storms in Pecos and Brewster Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered strong to severe thunderstorms produced locally heavy rainfall and large hail across portions of the Trans Pecos and the southern Permian Basin regions of west Texas. Hail up to the size of quarters was reported with the strongest storms in Pecos and Brewster Counties. Severe thunderstorm winds resulted in minor damage in Reeves County. The most significant flooding occurred in Upton County, where high water threatened several residences in Rankin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:07 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 27, 1:07 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT FRI MAY 27 2005

.SHORT TERM...
MSTR WELL IN PLACE ACRS W TX COURTESY SLY FLOW. MSTR ALSO EVIDENT
IN THETA-E FIELDS AS NOTED IN RIDGE FROM 85H-5H AND IN PW/S WELL OVER
AN INCH ON MAF/S 12Z SOUNDING. WATER VAPOR DEPICTS A VARIETY OF
SHRTWV TROF/S ACRS THE REGION LIFTING NWD ATTM. MID LEVELS ALSO
INFLUENCED FROM SEVERAL SOURCES...MAIN UPPER LOW CIRCULATING INVOF
BAJA AND 5H HIGH ACRS NRN MEXICO PROVIDING SLY MID LEVEL FLOW INTO
BIG BEND REGION. WHILE 5H HIGH ACRS AZ AND CYCLONIC FLOW THRU PLAINS
STATES MAINTAINS A NW MID LEVEL COMPONENT ACRS NW-N CWFA. NET AFFECT
IS TO SET UP COL REGION WITH SHEAR ACRS PB TONIGHT. TO SOME DEGREE
OR ANOTHER CONSENSUS IS THAT RAIN/TSTMS WILL DEVELOP OVERNIGHT. AREA
OF 1ST CONCERN IS ACRS THE WESTERN TRANS PECOS/NRN MEXICO WHERE
CLEARING SKIES THIS AFTERNOON IS RESULTING IN DESTABLIZATION OF
ATMOSPHERE. MID LEVEL LR/S ARE BETTER W OF THE RIO GRANDE 7
C/KM...THUS EXPECT THAT CONVECTION WILL DEVELOP THERE AND WITH
AFOREMENTIONED S-SW MID LEVEL FLOW STORMS WILL HAVE A CHANCE TO
DRIFT E ACRS RIO GRANDE THIS EVENING. TO THE NW CLEARING SKIES ACRS
ELEVATED HEAT SOURCES OF CENTRAL NM...LR/S > 7 C/KM...AND MST SE
UPSLOPE FLOW SUFFICIENT TO GENERATE SCT TSTMS LATER THIS PM.
CONCERNS ARE THAT THIS MAY EVOLVE INTO AN MCS AND DRIFT SE IN CWFA
TONIGHT. CURRENTLY TSTMS SHOWING TRENDS OF DEVELOPING EWD ALONG
SHEAR AXIS FROM FAR W TX INTO TRANS PECOS AND PB. LOW LEVEL MSTR
CONVERGENCE MAXIMIZED ACRS TRANS PECOS THIS AFTERNOON WILL SHIFT NE
INTO THE PB LATE TONIGHT UNDERNEATH MID LEVEL SHEAR AXIS. MOS
GUIDANCE HAS RAMPED UP POPS ACRS REGION AND BASED ON ORIENTATION OF
SHEAR AXIS/MSTR CONVERGENCE HAVE INCREASE POPS TO CATEGORICAL ACRS
SRN PB AND INVOF PECOS RIVER. HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH TONIGHT FOR CWFA.

.LONG TERM...
COMPLEX WEATHER PATTERN IS MAKING FOR A TOUGH FORECAST.  MODELS HAVE
COME AROUND TO SOME SEMBLENCE OF AGREEMENT WITH THE HANDLING OF
UPPER TROUGH OVER MEXICO.  THINK W/LL BEGIN THE SECOND PERIOD WITH
AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL/NORTHERN CWA.
THINK THIS AREA OF PRECIPITATION WILL SHIFT OFF TO THE EAST/
NORTHEAST DURING THE DAY.  SINCE PRECIPITABLE WATER WILL STILL BE
QUITE HIGH ON SATURDAY...PARTICULARLY OVER THE NORTHEAST HALF OF THE
CWA...THE FLASH FLOOD WATCH WE/LL HAVE FOR THE ENTIRE CWA TONIGHT
MAY NEED TO BE EXTENDED FOR THESE AREAS ON SATURDAY.  THINK THE
ATMOSPHERE WILL TAKE MUCH OF THE DAY TO RECOVER OVER THE SOUTHWEST
HALF OF THE CWA...HENCE THE LOWER POPS THERE...AND NO WATCH AT THIS
TIME SINCE POPS WOULD BE TOO LOW THOSE AREAS TO INCLUDE IN TONIGHT/S
FFA PRODUCT.  WENT AHEAD AND CURBED MAX TEMPS A LITTLE SATURDAY...
ESPECIALLY OVER THE NORTHEAST THIRD OF THE AREA...DUE TO THE
EXPECTED PRECIPITATION AND CLOUD COVER.

THINK WE MAY SEE ENOUGH INSTABILITY CROP UP OVER THE SOUTHWEST CWA
BY LATE SATURDAY AFTERNOON FOR SHOWERS AND THUNDERSTORMS TO BREAK
OUT AGAIN THERE SATURDAY EVENING DUE TO THE PRESENCE OF SLOW MOVING
SHEAR AXIS.  QPF VALUES DO NOT APPEAR TO BE QUITE AS HIGH AS FRIDAY
NIGHT AND EARLIER SATURDAY...BUT IF A LOT OF RAIN FALLS OVER THE
SOUTHWEST CWA TONIGHT...WE COULD RUN INTO FLASH FLOODING PROBLEMS
AGAIN THESE LOCATIONS SATURDAY NIGHT.  THE ATMOSPHERE MAY BECOME
UNSTABLE ENOUGH...ALONG WITH 0 TO 6 KM BULK SHEAR VECTORS IN THE 25
TO 30 KT RANGE...WE COULD SEE A FEW STRONGER THUNDERSTORMS DEVELOP.
SINCE THERE IS SO MUCH UNCERTAINTY ON HOW THIS WILL ALL PLAY
OUT...WILL MENTION BOTH FLASH FLOODING AND ISOLATED SEVERE
POTENTIAL IN THE HWO.

WE MAY SEE SOMEWHAT OF A BREAK ON SUNDAY AS SHORTWAVE TROUGH/SHEAR
AXIS LIMPS EASTWARD.  HOWEVER...THOUGHT IT PRUDENT TO LEAVE THE
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS GOING OVER MUCH OF THE
CWA SINCE MOST MODELS STILL INDICATING THE AREA DOWNSTREAM OF A
WEAK UPPER TROUGH...AND THE NAM STILL INDICATING THE SHEAR AXIS WILL
LINGER OVER THE CWA...AT LEAST MORE SO THAN THE GFS.  SHEAR IS NOT
PROGGED TO BE VERY STRONG CWA WIDE...SO WILL LEAVE OUT ANY SEVERE
THUNDERSTORM HIGHLIGHTS FOR NOW.  IT DOES APPEAR AS THOUGH WE/LL SEE
A BIT MORE SUN...SO HAVE RAISED TEMPERATURES IN MOST LOCATIONS.  ANY
CONVECTION THAT DOES DEVELOP SUNDAY SHOULD WEAKEN/DISSIPATE HEADING
INTO THE EVENING.  THEREFORE...WILL GO WITH MAINLY ISOLATED POPS
SUNDAY NIGHT.

THE CHANCE OF RAIN MONDAY WILL DEPEND MOSTLY ON WHETHER ANOTHER COLD
FRONT WILL DROP SOUTH INTO THE AREA.  THE LATEST GFS HAS BACKED OFF
BRINGING THIS FRONT INTO OUR AREA MEMORIAL DAY...OR INTO THE AREA AT
ALL MONDAY NIGHT OR TUESDAY.  HOWEVER...NAM...ECMWF...AND NOGAPS DO
BRING FRONT INTO THE AREA SO WILL KEEP CURRENT CONFIGURATION OF
TEMPS AND POPS.  THE NEARER PORTIONS OF THE EXTENDED TOOK AN
INORDINATE AMOUNT OF TIME...HENCE HAVE LEFT TUESDAY AND BEYOND
PRETTY MUCH ALONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  76  62  87 /  60  70  20  20
CARLSBAD NM                60  80  63  92 /  60  50  30  20
DRYDEN TX                  66  84  65  92 /  60  30  40  30
FORT STOCKTON TX           65  81  65  92 /  80  50  40  20
GUADALUPE PASS TX          59  75  57  84 /  60  40  40  20
HOBBS NM                   60  79  63  91 /  60  50  30  20
MARFA TX                   58  77  55  82 /  60  20  40  20
MIDLAND INTL AIRPORT TX    63  77  64  88 /  70  70  30  20
ODESSA TX                  64  79  65  90 /  70  70  40  20
WINK TX                    64  84  66  95 /  70  60  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT FRIDAY UNTIL 3
      AM MDT SATURDAY FOR THE FOLLOWING ZONES...CENTRAL LEA
      COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
      COUNTY...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT FRIDAY UNTIL 4 AM
      CDT SATURDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
      AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
      DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
      MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
      MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
      REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
      UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...AND
      WINKLER.

&&

49/67
Hazardous weather outlook, May 27, 1:42 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI MAY 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281910-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
242 PM CDT FRI MAY 27 2005 (142 PM MDT FRI MAY 27 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

AREAS OF ORGANIZED THUNDERSTORMS ARE IN THE FORECAST. THUNDERSTORM
DEVELOPMENT IS EXPECTED ACROSS THE TRANS PECOS REGION INTO THE
EVENING WITH STORMS EXPECTED TO DRIFT NORTH AND NORTHEAST TOWARD THE
PERMIAN BASIN TONIGHT. ALSO...A COMPLEX IS EXPECTED TO DEVELOP ALONG
THE MOUNTAINS OF EAST CENTRAL NEW MEXICO AND MOVE SOUTHEAST INTO THE
AREA OVERNIGHT. HEAVY RAINFALL IS EXPECTED WITH STORMS THAT DEVELOP.
SOME STORMS MAY BE STRONG TO SEVERE WITH HAIL NEAR THE SIZE OF
PENNIES AND WIND GUSTS TO 60 MPH. A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY TO BE ONGOING ACROSS THE CENTRAL AND
NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS SATURDAY
MORNING.  HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...SO
THE POSSIBILITY OF FLASH FLOODING WILL EXIST IN THESE AREAS AT LEAST
INTO EARLY AFTERNOON.  AN ISOLATED STORM OR TWO COULD PRODUCE HAIL
OR STRONG WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY
AFTERNOON AND SATURDAY EVENING...MAINLY FROM THE DAVIS MOUNTAINS
TO THE LOWER TRANS PECOS AND WESTWARD.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AS
A COLD FRONT PUSHES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY. EMERGENCY
MANAGERS...SPOTTERS...AND OTHER INTERESTED PARTIES SHOULD KEEP
ABREAST OF THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 4:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT FRI MAY 27 2005

TXZ058-272245-
REEVES COUNTY AND UPPER TRANS PECOS TX-
508 PM CDT FRI MAY 27 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE WEST SIDE OF THE CITY OF
PECOS AT 508 PM CDT... MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL
PRODUCE VERY HEAVY RAIN... GUSTY WIND TO 50 MPH... AND SMALL HAIL.
LOCALIZED STREET FLOODING MAY BE POSSIBLE IN PECOS.  PERSONS IN THE
CITY OF PECOS SHOULD SEEK SHELTER INSIDE AS THIS STORM APPROACHES.
Special weather statement, May 27, 4:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT FRI MAY 27 2005

TXZ070-272245-
REAGAN TX-
522 PM CDT FRI MAY 27 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER STILES AT 522 PM CDT...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, May 27, 4:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI MAY 27 2005

TXZ075-272315-
PECOS TX-
527 PM CDT FRI MAY 27 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

STRONG THUNDERSTORMS WERE LOCATED OVER FORT STOCKTON AND BELDING...
MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL PRODUCE VERY HEAVY
RAIN... GUSTY WIND TO 55 MPH... AND SMALL HAIL. LOCALIZED STREET
FLOODING MAY BE POSSIBLE IN FORT STOCKTON...INTERSTATE 10 AND BELDING.

The radar

The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
May 27, 4:50 PM CST
Where
Pecos County, 2 mi N of Ft Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.567, -102.117

The public reported quarter size hail just north of Fort Stockton.

Flash Flood, Pecos

When
May 27, 5:00 PM CST to 9:30 PM CST
Where
Pecos County, 3 mi N of Ft Stockton
Reported by
GENERAL PUBLIC
Coordinates
30.917, -101.883

Local officials reported flash flooding across a large part of central Pecos County during the late afternoon and evening hours of the 27th. The initial reports indicated several city streets were inundated with flood waters, including James and Jackson Streets, and the Sanderson Highway. County roads also were reported to be impassable north of the city. By 19:01 CST over six inches of water was reported flowing across U.S. Highway 285 southeast of Fort Stockton. High water additionally was reported flowing over portions of U.S. Highway 385 between Fort Stockton and Marathon.

Thunderstorm Wind, Reeves

When
May 27, 5:30 PM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
31.633, -101.983

A delayed report (received in August) indicated that severe thunderstorm winds struck Pecos during the early evening of the 27th. Large trees and fences were reported to have been blown down by the winds, and a few structures sustained minor roof damage. At least one vehicle was severely damaged when it was struck by flying debris. The time of the event is estimated.

Hail, Brewster

When
May 27, 7:10 PM CST to 7:16 PM CST
Where
Brewster County, Marathon
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.417, -103.483

Quarter size hail was reported in Marathon.

Flash Flood, Upton

When
May 27, 7:44 PM CST to 9:30 PM CST
Where
Upton County, 7 mi N of Rankin
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.917, -102.867

Law enforcement officials reported flash flooding along State Highway 349 north of Rankin. Flowing flood waters inundated the highway seven miles north of the city. By 19:56 CST residents in Rankin reported that heavy rainfall and flash flooding resulted in high water that entered several homes. A National Weather Service Cooperative Observer reported that up to five inches of rain had fallen during the past forty-eight hours.

Flash Flood, Brewster

When
May 27, 8:11 PM CST to 10:00 PM CST
Where
Brewster County, 15 mi NE of Marathon
Reported by
GENERAL PUBLIC
Coordinates
30.933, -102.867

Very heavy rainfall associated with the severe storm over Marathon resulted in street flooding of many city streets. Motorists traveling along U.S. Highway 385 between Fort Stockton and Marathon reported intermittent flash flooding along that route in northern Brewster County. The Texas Department of Transportation was dispatched to barricade portions of the highway.

Flash Flood, Pecos

When
May 27, 9:11 PM CST to 11:30 PM CST
Where
Pecos County, Iraan
Reported by
LAW ENFORCEMENT
Coordinates
30.350, -103.067

Local officials reported that heavy rainfall resulted in flash flooding in Iraan. Numerous city streets were reported to be inundated with flowing flood waters. No damage was reported.

Flash Flood, Terrell

When
May 27, 10:00 PM CST to May 28, 1:00 AM CST
Where
Terrell County, 36 mi N of Dryden
Reported by
GENERAL PUBLIC
Coordinates
31.317, -101.900

Local residents reported debris from overnight flash flooding covering portions of Farm to Market Road 2400 in northern Terrell County. Large amounts of caliche, rocks, dirt, and other debris was deposited across the highway near several low water crossings. The event time is estimated based on radar.

Flash Flood, Upton

When
May 27, 10:13 PM CST to May 28, 1:00 AM CST
Where
Upton County, 8 mi W of Midkiff
Reported by
DEPT OF HIGHWAYS
Coordinates
30.200, -103.250

The Texas Department of Transportation closed a stretch of State Highway 349 just south of the Midland and Upton County line, as heavy rainfall and the resulting flash flooding inundated portions of that highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451519, 5451518, 5450397, 5451520, 5450393, 5450392, 5450395, 5450396, 5450394.